Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 65, NWS La Crosse, WI

July 1, 2019Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jul 1, 2019, 4:01 AM CDT for Olmsted County, Winona County, Minnesota. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 4:01 AM CDT (09:01 UTC)
Expired
Jul 2, 2019, 7:12 AM CDT
In force
27 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Moderate

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

582 
WGUS43 KARX 010901
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
401 AM CDT Mon Jul 1 2019

.Heavy rain overnight has caused the river to rise rapidly. 
Additional rainfall is expected and the river will continue to rise 
through the morning. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-012101-
/O.NEW.KARX.FL.W.0065.190701T0901Z-190702T1212Z/
/WSPM5.2.ER.190701T0807Z.190701T1200Z.190701T1812Z.NO/
401 AM CDT Mon Jul 1 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* until Tuesday morning.
* At  3:30 AM Monday the stage was 14.0 feet.
* Flood stage is 13.5 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 15.0 feet by this
  morning. The river will fall below flood stage today.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

db
1 follow-up statement
075 
WGUS83 KARX 011459
FLSARX


Flood Statement
National Weather Service La Crosse WI
959 AM CDT Mon Jul 1 2019

.The Whitewater River near Whitewater Park has fallen below flood
stage. Therefore, the river flood warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-011529-
/O.CAN.KARX.FL.W.0065.000000T0000Z-190702T1212Z/
/WSPM5.1.ER.190701T0807Z.190701T1015Z.190701T1305Z.NO/
959 AM CDT Mon Jul 1 2019

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At  9:30 AM Monday the stage was 12.5 feet.
* Flood stage is 13.5 feet.
* Fell below flood stage at  8:05 AM Monday.
* Forecast...The river will continue to fall to 11.2 feet by Tuesday 
  morning.


$$

NMB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 1, 2:23 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 1, 2:23 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
223 AM CDT Mon Jul 1 2019

.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Mon Jul 1 2019

Details in timing and location of convection remain the biggest
challenge in this broad ridge pattern. Abundant convection extends
from the Dakotas all the way into Wisconsin early this morning passing
along CAPE gradient. Better moisture transport and CAPE values
actually focused more west early this morning and hence, as
convection approaches from the west, seeing less and less
organization.

Airmass remains favorable though for locally heavy rain with
precipitable water values exceeding 2" in moisture rich airmass
that is source region for storms. Plus track of upstream
convection has increased overall flooding threat for much of area.
Flash Flood Watch was issued early this morning to account for
that threat. While storm clusters themselves will remain
progressive, shear number of storms may cause biggest issue.
Confidence in flooding actually materializing is low to medium,
but certainly worth watching for.

How convection plays out later in day is still in question. Skill
in this forecasting has been poor in this pattern. Mesoscale
models remain optimistic that convection will become more
scattered during mid day hours as moisture transport signal
becomes more west to east orientated, or parallel to ridge flow.
This could bring a few dry hours? But then redevelopment is
predicted to reoccur given amount of CAPE residing just to the
south. Location of this will also depend on any boundaries from
convection this morning.

Shear profiles and deep moisture suggest storms later today would
pose mainly a damaging wind and heavy rain potential consistent
with trends past 24 to 48 hrs.

.LONG TERM...(Tuesday through Sunday)
Issued at 223 AM CDT Mon Jul 1 2019

Unsettled pattern continues into mid week, but perhaps some
forecast periods where drier and quiet weather could bring
welcomed break.

On Tuesday, broad upper ridge flattens even more, and with passing
short wave along northern U.S. border, cold front could be pushed
further south. This could bring enhancement of more convection at
some point during the day with unstable airmass residing just to
the south. The good news this boundary could slip far enough south
by Tuesday night to bring a short break in the rain threat.

Later in the week, medium range guidance suggests heights falling
along western states which could bring a return to southwest flow
for central U.S. and more unsettled weather. Hard to pin-point any
details that far out, but storm threats will return certainly.

Even more uncertainty going into next weekend as 01.00z ECMWF
builds upper ridge across central U.S. and associated surface
high. Meanwhile 01.00z GFS passes a wave and actually tries to
develop a drier, northwest flow across western Great Lakes.
Interestingly both solutions suggest drier weather perhaps for the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1132 PM CDT Sun Jun 30 2019

Main aviation concerns are on timing thunderstorms through the
TAF sites. Scattered showers and thunderstorms will move across
the area tonight with the potential for MVFR to IFR conditions
near any storms. Also, the storms will be capable of producing
gusty winds and heavy rainfall. Another round of thunderstorms is
expected across the area by Monday afternon. These storms will
have the potential to produce damaging winds, heavy rainfall and
possible some isolated large hail. Again, MVFR to IFR conditions
should be expected on Monday near any thunderstorms.

&&

.HYDROLOGY...
Issued at 223 AM CDT Mon Jul 1 2019

Repeat rounds of thunderstorms possible next 24 hours, combined
with recent heavy rain, has increased the overall flash flood
threat over much of the area. While storms may remain progressive,
repeat storms over the same location could lead to localized flash
flood impacts. Exact threat area hard to pin-point.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until noon CDT today for WIZ032-033-041-
     053>055-061.

MN...Flash Flood Watch until noon CDT today for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until noon CDT today for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Wetenkamp
HYDROLOGY...Shea
Hazardous weather outlook, Jul 1, 4:00 AM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
400 AM CDT Mon Jul 1 2019

WIZ017-029-034-042>044-021100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
400 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for parts of central Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning but severe weather
is not expected. Occasional lighting is the main threat.

More thunderstorms are possible this afternoon into the evening.
Some of these storms could be strong to severe with the main
threats being damaging wind and locally heavy rain. Lightning and
brief hail are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue through the week. There
will be an ongoing risk for heavy rainfall and flash flooding
where repeat storms occur, but it is too early to determine the
location and exact timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-021100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
400 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and western Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect until Noon. Repeat thunderstorms
are expected this morning that will bring heavy rainfall and
possible flash flooding. Some areas could pickup 1-2 inches of
rainfall. Gusty winds and lightning are also risks.

Additional thunderstorms may develop this afternoon into the
evening. These storms will also have the potential for heavy
rainfall, along with damaging winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms remain possible through most of the week. There
will be an ongoing risk for heavy rainfall and flash flooding
where repeat storms occur. In addition, any stronger storms could
produce hail or gusty winds, but it is too early for details on
locations and timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or observations of flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jul 1, 12:15 AM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1215 AM CDT Mon Jul 1 2019

MNZ079-086-087-010615-
Wabasha-Olmsted-Dodge-
1215 AM CDT Mon Jul 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OLMSTED...
WABASHA AND NORTHEASTERN DODGE COUNTIES...

At 1214 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bay City to near West Concord.
Movement was east at 25 mph.

Wind gusts to 40 mph are possible with these storms.

These storms will be near...
  Mazeppa around 1255 AM CDT.
  Oronoco around 100 AM CDT.

Other locations impacted by these storms include South Troy, Jarrett,
County Roads 79 And 2, Rattelsnake Point, Zumbro Bottoms Campground,
Potsdam, Oak Center, Hidden Meadows R V Park, Zumbro Falls and County
Roads 18 And 4.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4441 9208 4415 9216 4418 9294
      4419 9305
TIME...MOT...LOC 0514Z 285DEG 20KT 4462 9250 4423 9289

Wetenkamp
Special weather statement, Jul 1, 1:00 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
100 AM CDT Mon Jul 1 2019

MNZ079-086-087-094-010700-
Wabasha-Olmsted-Dodge-Mower-
100 AM CDT Mon Jul 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED...NORTHERN
MOWER...SOUTHERN WABASHA AND DODGE COUNTIES...

At 1259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Wanamingo to near Freeborn. Movement was
east at 45 mph.

Winds in excess of 40 mph and heavy rainfall are possible with these
storms.

These storms will be near...
  Mazeppa around 120 AM CDT.
  Plainview, Hayfield and Brownsdale around 145 AM CDT.
  Grand Meadow around 200 AM CDT.

Other locations impacted by these storms include South Troy, I 90
Exit 218, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6
And 15, Hidden Meadows R V Park, Rock Dell, Brookside Campground and
County Roads 5 And 6.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9304 4419 9255 4432 9255 4425 9196
      4419 9203 4419 9208 4414 9208 4385 9241
      4385 9245 4381 9245 4367 9260 4372 9305
TIME...MOT...LOC 0559Z 273DEG 40KT 4431 9283 4383 9358

Wetenkamp
Special weather statement, Jul 1, 1:55 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
155 AM CDT Mon Jul 1 2019

IAZ008>011-MNZ079-086>088-094>096-WIZ032-033-041-053>055-061-010800-
Mitchell-Winneshiek-Howard-Allamakee-Wabasha-Fillmore-Winona-Houston-
Olmsted-Dodge-Mower-Buffalo-Richland-Crawford-Trempealeau-Vernon-La
Crosse-Grant-
155 AM CDT Mon Jul 1 2019

...Thunderstorms With Heavy Rainfall And Lightning Threat This
Morning...

Thunderstorms will continue to increase in coverage across the area
through 3 AM. The strongest storms will be capable of producing
heavy rainfall, which may lead to flash flooding.  If camping near a
creek or stream, know you escape route to higher ground.

In addition the storms may produce wind gusts up to 35 mph.

Torrential rainfall is occurring with these storms, and may cause
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 4420 9305 4419 9255 4437 9255 4433 9117
      4407 9115 4407 9091 4373 9091 4373 9069
      4300 9043 4354 9305
TIME...MOT...LOC 0653Z 272DEG 49KT 4394 9190

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:15 AM CDTSpecial Weather StatementARXWabasha60 min
Jul 1, 12:59 AM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more8 hr
Jul 1, 1:00 AM CDTSpecial Weather StatementARXDodge, Olmsted60 min
Jul 1, 1:55 AM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more65 min
Jul 1, 5:31 AM CDTAreal Flood WarningARXOlmsted, Winona9 hr
Jul 1, 1:42 PM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more8 hr
Jul 1, 4:52 PM CDTSpecial Weather StatementARXMower53 min
Jul 1, 5:17 PM CDTSevere Thunderstorm WarningARXMower43 min
Jul 1, 6:00 PM CDTSpecial Weather StatementARXDodge30 min
Jul 1, 6:03 PM CDTSpecial Weather StatementARXMower42 min
Jul 1, 6:54 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona51 min

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.